Alert archive / Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 29, 2014, 4:53 PM EDT for Smyth County, Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2014, 4:53 PM EDT (20:53 UTC)
- Expired
- Jun 29, 2014, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:49 PM EDT | FLASH FLOOD | E Chilhowie, VA | WATER ACROSS LEE HWY/RT 11. ROAD TEMPORARILY CLOSED. |
| Jun 29, 5:58 PM EDT | FLASH FLOOD | 1 Ene Chilhowie, VA | INTERSECTION OF DEER VALLEY AND TADDLER BRANCH CLOSED DUE TO HIGH WATER. |
| Jun 29, 6:12 PM EDT | FLASH FLOOD | Ese Chilhowie, VA | ROAD CLOSED DUE TO HIGH WATER NEAR WALTON AVE AND RT 11. |
| Jun 29, 6:18 PM EDT | FLASH FLOOD | 1 Ne Chilhowie, VA | ROAD CLOSED DUE TO HIGH WATER AT HOOD ST AND PINE AVE. |
| Jun 29, 6:18 PM EDT | FLASH FLOOD | E Chilhowie, VA | ONE BUILDING FLOODED ALONG EAST MAIN ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
635
WGUS51 KRNK 292053
FFWRNK
VAC173-292345-
/O.NEW.KRNK.FF.W.0015.140629T2053Z-140629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT SUN JUN 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 450 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN NEAR CHILHOWIE ALONG INTERSTATE 81. TWO TO THREE INCHES
OF RAIN HAVE ALREADY FALLEN WITH AN ADDITIONAL INCH OR TWO
POSSIBLE THROUGH 530 PM. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHILHOWIE...
AND ADWOLF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3683 8160 3675 8157 3674 8168 3680 8171
3682 8171
$$
RS3 follow-up statements
857
WGUS71 KRNK 292124
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT SUN JUN 29 2014
VAC173-292345-
/O.CON.KRNK.FF.W.0015.000000T0000Z-140629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
524 PM EDT SUN JUN 29 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
WEST CENTRAL SMYTH COUNTY...
AT 522 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHILHOWIE...
AND ADWOLF.
ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF OF AN INCH ARE POSSIBLE
IN THE WARNED AREA THROUGH 600 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3683 8160 3675 8157 3674 8168 3680 8171
3682 8171
$$
RS969
WGUS71 KRNK 292220
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT SUN JUN 29 2014
VAC173-292345-
/O.CON.KRNK.FF.W.0015.000000T0000Z-140629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
620 PM EDT SUN JUN 29 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
WEST CENTRAL SMYTH COUNTY...
AT 614 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT PRODUCED
HEAVY RAIN ACROSS THE WARNED AREA EARLIER...HAS MOVED OFF TO THE
EAST. UP TO THREE INCHES OF RAIN FELL WHILE THE STORM WAS OVER
CHILHOWIE. RUNOFF FROM THIS STORM CONTINUES TO POSE A THREAT FOR
FLOODING...THEREFORE THE WARNING WILL REMAIN IN EFFECT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHILHOWIE...
AND ADWOLF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3683 8160 3675 8157 3674 8168 3680 8171
3682 8171
$$
RS163
WGUS71 KRNK 292346
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT SUN JUN 29 2014
VAC173-292347-
/O.EXP.KRNK.FF.W.0015.000000T0000Z-140629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
746 PM EDT SUN JUN 29 2014
...THE FLASH FLOOD WARNING FOR
WEST CENTRAL SMYTH COUNTY WILL EXPIRE AT 745 PM EDT...
THE HEAVY RAIN HAS ENDED...AND IS NO LONGER A THREAT. HOWEVER...LOW
LYING AREAS KNOWN FOR HOLDING WATER MAY STILL BE CLOSED. EXERCISE
CAUTION WHEN TRAVELING AT NIGHT.
ANOTHER BAND OF RAIN IS APPROACHING CHILHOWIE. A QUARTER OF AN INCH
MAY FALL FROM THIS STORM BETWEEN 800 PM AND 900 PM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3683 8160 3675 8157 3674 8168 3680 8171
3682 8171
$$
RSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:36 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 29, 3:36 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT SUN JUN 29 2014 .SYNOPSIS... WEAK HIGH PRESSURE CENTERED EAST OF THE NEW JERSEY COAST WILL BEGIN TO DRIFT FURTHER OUT INTO THE NORTH ATLANTIC OVER THE NEXT DAY OR SO AS A POTENTIAL TROPICAL SYSTEM DEVELOPS OFF THE FLORIDA COAST. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING AND AGAIN ON MONDAY. && .NEAR TERM /THROUGH MONDAY/... AS OF 320 PM EDT SUNDAY... FORECAST AREA REMAINS UNDER AN UPPER LEVEL RIDGE WITH WEAK HIGH PRESSURE STILL OFF THE MID-ATLANTIC COAST AND A POTENTIAL TROPICAL SYSTEM LOCATED EAST OF THE FLORIDA COAST. THIS PATTERN HAS MAINTAINED AN EASTERLY FLOW FOR SEVERAL DAYS ACROSS THE AREA WITH DRIER AIR...DEWPOINTS STILL IN THE MID-50S OVER EASTERN VA BACK INTO THE PIEDMONT THAN OVER THE MOUNTAINS AND WESTWARD WHERE MID-60S TO LOW 70S DEWPOINTS ARE FOUND. NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP WEST OF THE CWA THIS AFTERNOON IN THE MUCH MORE UNSTABLE AIR ACROSS EASTERN KY AND SOUTHERN WV WHERE CAPES RANGE FROM 1500 TO 2500 J/KG. THESE STORMS HAVE PUSHED INTO OUR THE WESTERN COUNTIES OF THE CWA EARLY THIS AFTERNOON AND COULD BRING POCKETS OF MODERATE TO HEAVY RAINFALL...MEAN CELL MOVEMENT HAS BEEN GENERALLY 10 TO 15 MPH LIMITING RESIDENCE TIME OVER SMALL STREAM BASINS WHILE RATES REMAIN MODEST EXCEPT IN A FEW ISOLATED CELLS...GENERALLY IN THE 1-2 INCH PER HOUR RANGE LIMITING THE FLOOD THREAT. SPC MESO- ANALYSIS CONTINUES TO SHOW MUCH LESS INSTABILITY ACROSS MOST OF THE CWA AND STILL PLENTY OF CLOUDS SO THE EXPECTATION IS THAT THE INTENSITY OF STORMS WILL DIMINISH AS THEY PUSH EAST WHICH HAS BEEN THE CASE SO FAR THIS AFTERNOON. COVERAGE AND INTENSITY OF RAINFALL WILL DIMINISH LATE THIS EVENING AS DAYTIME ENDS. WIDELY SCATTERED SHOWERS REMAIN POSSIBLE DUE TO OUTFLOW BOUNDARIES WELL INTO THIS EVENING MAINLY ACROSS THE MOUNTAINS...HAVE KEPT A SLIGHT CHANCE OF RAIN IN THE FORECAST FOR THE NIGHT. OVERNIGHT LOWS WILL GENERALLY BE IN THE MID/UPPER 60S MOST LOCATIONS. PATTERN FOR MONDAY SHOWS ONLY SLIGHT CHANGES AS THE UPPER LEVEL RIDGE AXIS SHIFTS SLIGHTLY FURTHER EAST AND A SOMEWHAT MORE ZONAL FLOW DEVELOPS ALOFT. THE ATLANTIC SURFACE HIGH WILL BE RELAXING ITS INFLUENCE WITH A MORE TYPICAL WEST TO SOUTHWEST FLOW SLOWLY DEVELOPING. STILL A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WITH HIGHEST POPS/QPF OVER THE NC MOUNTAINS AND TEMPS NOT MUCH DIFFERENT THAN TODAY ALTHOUGH PERHAPS MORE SUN COULD GIVE A SLIGHT BUMP. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 300 PM EDT SUNDAY... THE NATIONAL HURRICANE CENTER (NHC) GIVES THE SURFACE LOW OFFSHORE FLORIDA A 60 PERCENT CHANCE TO DEVELOP INTO A TROPICAL CYCLONE OVER THE NEXT COUPLE DAYS. THIS SYSTEM WILL FIRST DRIFTS SOUTHWARD THEN LIFTS NORTHEAST DURING THE PERIOD. THE LATEST NHC FCST IS CLOSE TO THE ECMWF...WITH A LIKELY TROPICAL STORM LIFTING NORTHEAST JUST OFFSHORE...AHEAD OF A COLD FRONT THAT IS EXPECTED TO CROSS OUR AREA FROM THE WEST ABOUT THURSDAY. SO AT THIS TIME...STILL NOT EXPECTING ANY DIRECT IMPACT FROM THAT SYSTEM. SEE NHC FOR THE LATEST INFORMATION CONCERNING FURTHER DEVELOPMENT OF THIS SYSTEM INTO A TROPICAL CYCLONE. CLOSER TO HOME...HIGH PRESSURE WEAKENS MONDAY EVENING INTO MONDAY NIGHT AS 5H HEIGHTS FLATTEN AND LOWER WITH TROUGH HEADING INTO THE UPPER MS VALLEY. THE SFC FLOW BECOMES MORE SOUTH TO SOUTHWEST. WITH FLOW ALOFT BECOMING WEST THE POTENTIAL FOR UPSTREAM CONVECTION MOVING IN IS HIGHER...ESPECIALLY MONDAY NIGHT TOWARD TUESDAY. INCREASED POPS MONDAY EVENING THEN DECREASED POPS INTO TUESDAY MORNING. PLAYED LOW TEMPERATURES CLOSE TO ADJMAVBC WITH READINGS FROM THE LOWER 60S IN THE MOUNTAINS TO AROUND 70 DEGREES IN THE PIEDMONT. ON TUESDAY...THE MAIN SFC FRONT REMAINS WEST AND NORTHWEST OF US ACROSS THE OHIO VALLEY AND MIDWEST. THE RIDGE ALOFT LIFTS BACK A BIT IN RESPONSE TO THE UPPER TROUGH OVER THE UPPER MIDWEST. INCREASED POPS AND KEPT BEST CHANCES ACROSS THE NORTH WITH THE BETTER LIFT. LEANED HIGH TEMPERATURES TUESDAY TOWARDS THE ADJMETBC WITH VALUES FROM THE LOWER TO MID 80S IN THE WEST TO THE LOWER 90S ACROSS THE PIEDMONT. GFS...NAM AND ECMWF KEEP MOST OF TUESDAY NIGHT DRY. GFS AND ECMWF BRING A FEW SHOWERS AND THUNDERSTORMS TO THE NORTHWEST BY WEDNESDAY MORNINGS ESPECIALLY OVER SOUTHEAST WEST VIRGINIA. THE NAM DEPICTS A SLIGHTLY FASTER SOLUTION. HELD ON TO LIGHT POPS FOR LATE TUESDAY NIGHT INTO WEDNESDAY IN THE NORTHWEST. TUESDAY NIGHT WILL BE MUGGY WITH LOWS GENERALLY FROM THE MID 60S IN THE WEST TO THE LOWER 70S IN THE EAST. WEDNESDAY WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS AS LOW LVL CONVERGENCE AHEAD OF THE FRONT PLUS LEE SIDE TROUGH CONVERGENCE WILL BE ENOUGH TO OVERCOME THE CAP ALOFT. SPC DAY 4 SEVERE WEATHER OUTLOOK INDICATED POTENTIAL TOO LOW TO MENTION AT THIS TIME. HIGH TEMPERATURES WEDNESDAY AFTERNOON WILL WARM TO HIGHS FROM THE LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE SOUTHEAST. FRIST FRONTAL BOUNDARY IS ACROSS OUR REGION WEDNESDAY NIGHT AS COLD FRONT REACHES THE OHIO VALLEY. MEANWHILE...LOW PRESSURE REMAINS OFF THE SOUTH CAROLINA COAST. ALLOWED FOR SOME LIGHT POPS WEDNESDAY NIGHT WITH SOME THINNING IN THE MIDDLE. LOWS WEDNESDAY WILL BE MAINLY FROM LOWER 60S IN THE WEST TO LOWER 70S IN THE EAST. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 300 PM EDT SUNDAY... ON THURSDAY...THE COLD FRONT CONTINUES TO TRAVEL SOUTHEAST AND SHOULD PUSH TOWARDS THE ATLANTIC IN THE WAKE OF THE FRONTAL PASSAGE...HIGH PRESSURE WILL BUILD SOUTH FROM THE OHIO VALLEY. MEANWHILE...LOW PRESSURE WILL LIFT NORTHEAST UP THE MID ATLANTIC COAST. SFC HIGH PRESSURE WILL BUILD SOUTH INTO OUR REGION ON FRIDAY...WITH DRIER AND MORE STABLE AIR MASS. THERE ARE SOME CONCERNS THAT SUBTROPICAL RIDGE AND PLACEMENT OF THE FRONT TO OUR SOUTH AND ITS ASSOCIATED DEEPER MOISTURE...COULD TRIGGERS A FEW SHOWERS AND THUNDERSTORMS ACROSS SOUTHERNEASTERN PORTIONS OF FORECAST AREA FRIDAY AFTERNOON INTO FRIDAY EVENING. LOW WILL SLOWLY LIFT NORTHEAST OFF THE COAST SATURDAY INTO SATURDAY NIGHT. ITS IMPACTS TO THE MID-ATLANTIC COAST APPEAR MINIMAL AS MODELS PUSH IT OUT TO SEA. WITH SOME LOW LEVEL MOISTURE STILL IN OUR REGION...DECIDED TO USED HPCGUIDE LIGHT POPS FOR THE HOLIDAY WEEKEND. TEMPERATURES EXPECTED TO BE SLIGHT ABOVE NORMAL THURSDAY AND THEN NEAR NORMAL FOR THE HOLIDAY WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... AS OF 140 PM EDT SUNDAY... WESTERN TAF SITES..ESP LWB/BLF COULD SEE SHOWER OR THUNDERSTORM THIS AFTERNOON OR EARLY EVENING WITH BRIEF REDUCTIONS IN CIGS/VSBYS BUT EXPECT EASTERN TAF SITES TO REMAIN DRY WITH SCT TO BKN CLOUDS BUT MAINLY VFR CONDITIONS. THIS EVENING...SHOWERS/TSRA END AND CIGS DROP BACK TO MVFR AT LEAST IN THE MTNS WHILE THE ROA/LYH/DAN GROUPS STAY VFR. FOG COULD BE AN ISSUE AT BLF/BCB/LWB WITH RAIN TODAY...AND SOME CLEARING OF THE LOWER CLOUDS OVERNIGHT. ATTM...MAINLY STICKING WITH IFR VSBYS AT LWB/BCB AND MVFR AT BLF. POTENTIAL IS THERE FOR EVEN LOWER WITH STRATUS DECK UNDER 1KFT AT BLF. EXTENDED AVIATION... MONDAY WILL BE ALMOST A REPEAT OF TODAY...THOUGH BETTER CHANCE OF STORMS TO THE EAST. OUTSIDE OF STORMS...EXPECT VFR CONDITIONS. A BREAK IN THE WEATHER OCCURS TUESDAY...THOUGH CANNOT FULLY RULE OUT ISOLATED SHRA/TSRA IN THE MTNS. ISSUES OF FOG AND STRATUS LINGER MON NIGHT BUT AS FLOW BECOMES MORE SW THE EASTERN TAF SITES WILL NOT BE DEALING WITH AS MUCH LOW DECK IN THE MORNING. FRONTAL BOUNDARY AND UPPER TROUGH HEAD EAST INTO THE AREA BY MIDWEEK...WITH GOOD CHANCE OF SHOWERS AND STORMS. FRONTAL SYSTEM MAY LINGER INTO THURSDAY OVER THE MTNS...KEEPING THE CHANCE OF SHOWERS AND STORMS AROUND. ALSO EXPECT SAME ISSUES AT NIGHT WITH ANY FOG IN THE MTNS AND WHERE IT RAINS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...PC/WP SHORT TERM...KK LONG TERM...KK AVIATION...PC/WP
Hazardous weather outlook, Jun 29, 3:57 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT SUN JUN 29 2014 NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059- WVZ042>045-302000- STOKES-ROCKINGHAM-CASWELL-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 357 PM EDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. HOWEVER...SLOW MOVING THUNDERSTORMS COULD RESULT IN LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON...WITH POCKETS OF HEAVY RAIN POSSIBLE ALONG WITH LOCALIZED MINOR FLOODING. THUNDERSTORM MAY BECOME MORE WIDESPREAD AROUND MID WEEK AS A FRONTAL BOUNDARY DROPS SOUTHEAST ACROSS THE REGION. SOME OF THESE STORMS COULD CONTAIN STRONG WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018>020-VAZ007-009-010-012-015-016-302000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- WYTHE-GRAYSON-CARROLL- 357 PM EDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL WILL OCCUR THIS AFTERNOON INTO TONIGHT AS SLOW MOVING SHOWERS AND WIDELY SCATTERED THUNDERSTORMS PASS ACROSS THE AREA. FLASH FLOODING MAY OCCUR WHERE HEAVY RAIN LINGERS OVER THE SAME LOCATIONS FOR EXTENDED PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON...WITH POCKETS OF HEAVY RAIN POSSIBLE ALONG WITH LOCALIZED MINOR FLOODING. SHOWERS AND THUNDERSTORMS MAY BECOME MORE WIDESPREAD AROUND MID WEEK AS FRONTAL BOUNDARY DROPS SOUTHEAST ACROSS REGION. SOME OF THE STORMS COULD CONTAINS GUSTY WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 3:28 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SUN JUN 29 2014
VAZ007-009-292030-
SMYTH VA-TAZEWELL VA-
328 PM EDT SUN JUN 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR AMONATE TO NEAR
CLIFFIELD...MOVING TO THE EAST AT 10 MPH ACROSS TAZEWELL COUNTY.
* VERY HEAVY RAIN IS FALLING WITH RATES OF 2 TO 4 INCHES PER
HOUR...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. WATER WILL BE PONDING ON THE
ROADS...SO MOTORISTS TRAVELING ALONG HIGHWAY 460 NEED TO MAKE SURE
TO SLOW DOWN TO AVOID HYDROPLANING.
* LOCATIONS IMPACTED INCLUDE...
BURKES GARDEN...
TAZEWELL...
ASBERRYS...
TIPTOP...
AND GRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3720 8165 3721 8155 3723 8151 3726 8150
3725 8148 3727 8142 3730 8140 3732 8135
3707 8132 3706 8140 3703 8146 3697 8141
3698 8178
TIME...MOT...LOC 1921Z 259DEG 12KT 3722 8159 3705 8168
RSSpecial weather statement, Jun 29, 3:53 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT SUN JUN 29 2014
WVZ042-292045-
MERCER WV-
353 PM EDT SUN JUN 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 445 PM EDT
* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR COALDALE TO NEAR
BOISSEVAIN...MOVING TO THE NORTHEAST AT 15 MPH.
* VERY HEAVY RAIN IS FALLING WITH RATES OF 2 TO 4 INCHES PER
HOUR...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
MATOAKA...
MERCER COUNTY AIRPORT...
AND CERES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3742 8131 3741 8129 3742 8128 3745 8130
3749 8113 3730 8099 3727 8117 3723 8122
3729 8131 3734 8136
TIME...MOT...LOC 1951Z 245DEG 14KT 3737 8139 3726 8141
RSSpecial weather statement, Jun 29, 4:08 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SUN JUN 29 2014
VAZ009-292100-
SMYTH VA-
408 PM EDT SUN JUN 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 500 PM EDT
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWING
HEAVY RAIN NEAR BROADFORD. THIS STORM WAS NEARLY STATIONARY.
* VERY HEAVY RAIN IS FALLING WITH RATES OF 2 TO 4 INCHES PER
HOUR...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. PEA SIZE HAIL AND WIND GUSTS
UP TO 30 MPH ARE EXPECTED WITH THIS RAIN.
* LOCATIONS IMPACTED INCLUDE...
AND QUARRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3694 8155 3683 8152 3681 8172 3686 8177
3686 8176
TIME...MOT...LOC 2004Z 262DEG 4KT 3688 8162
RSSpecial weather statement, Jun 29, 4:41 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT SUN JUN 29 2014
VAZ009-292115-
SMYTH VA-
441 PM EDT SUN JUN 29 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WEST CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHILHOWIE...MOVING TO THE EAST AT 5 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
AND CHILHOWIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3683 8162 3674 8160 3674 8168 3680 8171
3682 8171
TIME...MOT...LOC 2038Z 271DEG 18KT 3680 8164
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:28 PM EDT | Special Weather Statement | RNK | Tazewell | 62 min |
| Jun 29, 3:43 PM EDT | Flash Flood Warning | RNK | Tazewell | 4 hr |
| Jun 29, 4:08 PM EDT | Special Weather Statement | RNK | Smyth | 52 min |
| Jun 29, 4:41 PM EDT | Special Weather Statement | RNK | Smyth | 34 min |
| Jun 29, 5:20 PM EDT | Special Weather Statement | RNK | Smyth | 40 min |
Nearby
Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.